Texas, 2011

Frost and Freeze in Texas, May 2 to 3, 2011

May 2 to 3, 2011 · NWS LUB · 16 events in 15 counties and zones

Surface high pressure settled over the region which resulted in widespread freezing temperatures on the 3rd. Temperatures at or below freezing were observed near and |west and north of a line from Tahoka (Lynn County) to Memphis (Hall County).

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Surface high pressure settled over the region which resulted in widespread freezing temperatures on the 3rd. Temperatures at or below freezing were observed near and |west and north of a line from Tahoka (Lynn County) to Memphis (Hall County). Freezing temperatures on the 2nd were limited to the extreme southwestern Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 2, 3:31 AM CST, 59 minutes earlier.

Area forecast discussion, May 2, 3:31 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
431 AM CDT MON MAY 2 2011

.SHORT TERM...
TODAY...POSITIVELY-TILTED UPPER TROF CONTINUES TO MARCH ACROSS THE
SOUTHERN ROCKIES THIS MORNING AND BY THIS EVENING WILL HAVE
ADVANCED EAST OF THE LOCAL AREA. ABUNDANT CONVECTION HAS THUS
FAR REMAINED CONFINED TO CENTRAL TX IN THE PROXIMITY OF THE RRQ OF
AN UPPER JET STREAK AS SAMPLED BY 00Z RAOBS. UNFORTUNATELY THIS
CONVECTION IS INTERCEPTING MOISTURE RETURN ALOFT RESULTING IN
SIGNIFICANTLY LIGHTER SHRA/TSRA ACTIVITY FARTHER NORTH INTO OUR
SERN ZONES. PROGRESSIVE NATURE OF THE PARENT TROF IMPLIES MID-
LEVEL DRY SLOTTING WILL OVERSPREAD THE SOUTH PLAINS BY MIDDAY
PUTTING AN END TO POPS AND PROMOTING WARMER...BUT STILL BLO NORMAL
MAX TEMPS UNDER LIGHT NLY WINDS. ARRIVAL OF A RATHER IMPRESSIVE
MID-LEVEL COLD POCKET LATER TODAY IMMEDIATELY BEHIND THE UPPER
TROF AXIS MAY GIVE RISE TO A FEW SHALLOW AND LOW-TOPPED SHRA
ACROSS OUR NWRN ZONES...BUT OVERALL THIS THREAT APPEARS TOO REMOTE
FOR MENTION IN THE FORECAST.

TONIGHT...BROAD SURFACE RIDGE DIVES SOUTH SECURING LIGHT WINDS AND
AMPLE RADIATIONAL COOLING UNDER CLEAR SKIES. EARLIER CONCERNS OF
A WIDESPREAD FREEZE HAVE DIMINISHED SOME AS SAID HIGH WILL HAVE
PUSHED INTO THE PERMIAN BASIN LATER TONIGHT RESULTING IN LIGHT
DOWNSLOPING FLOW AREA WIDE. AS A RESULT...MIN TEMPS HAVE BEEN
ADJUSTED UPWARD AREA WIDE. WE WILL HOWEVER MAINTAIN A FREEZE WATCH
ACROSS THE CLIMATOLOGICALLY-FAVORED WRN SOUTH PLAINS AND FAR SW
PANHANDLE WHERE SPOTTY FREEZES APPEAR LIKELY WHILE REMOVING THE
REMAINDER OF THE SOUTH PLAINS. SUBSEQUENT FORECASTS WILL REVISIT
THIS THREAT AND ADJUST ACCORDINGLY.

&&

.LONG TERM...
TRANQUIL WEATHER PATTER TO CONTINUE THROUGH MUCH OF THE REST OF
THIS WEEK AS ZONAL TO WEAK NORTHWESTERLY FLOW DEVELOPS OVER THE
REGION. THIS WILL RESULT IN A GRADUAL WARMUP IN TEMPERATURES
ACROSS THE REGION AND DRY WEATHER. MODELS CONTINUE TO TRY AND PULL
LOW LEVEL MOISTURE INTO THE REGION BY THE END OF THE WEEK ALONG
WITH A WEAK COLD FRONT THAT LOOKS TO STALL OUT SOMEWHERE ACROSS
THE TEXAS PANHANDLE OR FAR NORTHERN SOUTH PLAINS/ROLLING PLAINS.
DRYLINE SHOULD BECOME ESTABLISHED LATE THURSDAY INTO FRIDAY
MORNING OVER EASTERN NEW MEXICO AND THEN PUSH EAST ACROSS THE AREA
ON FRIDAY AS A WEAK DISTURBANCE MOVES ACROSS THE REGION. HELD ON
TO THE SLIGHT CHANCE POPS ACROSS THE FAR EASTERN ROLLING PLAINS
AS WHERE THE DRYLINE WILL STOP REMAINS UNCERTAIN AND CAP STRENGTH
STILL APPEARS TO BE AN ISSUE AS WELL.

WITH SOUTHWESTERLY FLOW AT THE SURFACE...DRYLINE WILL STRUGGLE TO
MIX WEST IN THE OVERNIGHT HOURS WHICH WILL RESULT IN A DRY AIRMASS
REMAINING OVER THE FORECAST AREA THROUGH THE UPCOMING WEEKEND. GFS
CONTINUES TO GO BACK AND FORTH WITH THE DRYLINE SLOSHING BACK TO
THE TX/NM STATE LINE OR KEEPING IT EAST OF THE REGION WHILE THE
ECMWF KEEPS US STUCK WEST OF THE DRYLINE. HOWEVER...ECMWF
CONTINUES TO INDICATE A TROF OR CLOSED LOW DEVELOPING OFF THE BAJA
PENINSULA COAST WHICH WOULD START TO TRANSITION THE FLOW OVER THE
FORECAST AREA TO SOUTHWESTERLY AND THIS WOULD FAVOR THE DRYLINE
PUSHING BACK FURTHER WEST THAN THE GFS HAS. DEFINITELY BEARS
WATCHING TO SEE HOW THE MODELS EVOLVE WITH TIME.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  30  69  35  79 /  10   0   0   0   0
TULIA         60  34  71  39  77 /  10   0   0   0   0
PLAINVIEW     60  35  71  39  77 /  10   0   0   0   0
LEVELLAND     63  34  72  38  78 /  10   0   0   0   0
LUBBOCK       62  37  72  41  77 /  10   0   0   0   0
DENVER CITY   65  35  70  36  79 /  10   0   0   0   0
BROWNFIELD    63  36  72  37  78 /  10   0   0   0   0
CHILDRESS     62  36  73  42  79 /  20   0   0   0   0
SPUR          62  38  72  41  79 /  20   0   0   0   0
ASPERMONT     62  38  72  43  80 /  30   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR THE
FOLLOWING ZONES: TXZ021-022-027-028-033-034-039-040.

&&

93/14
Hazardous weather outlook, May 1, 3:15 PM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
415 PM CDT SUN MAY 1 2011

TXZ021>044-022115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
415 PM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LIGHT FREEZE WILL BE POSSIBLE ACROSS THE EXTREME SOUTHWESTERN
PANHANDLE AND THE NORTHERN AND WESTERN SOUTH PLAINS LATE
TONIGHT...PARTICULARLY IN SHELTERED LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIDESPREAD FREEZE IS EXPECTED ACROSS MUCH OF THE CAPROCK LATE
MONDAY NIGHT INTO TUESDAY MORNING...AS OVERNIGHT LOWS WILL DROP INTO
THE UPPER 20S AND LOWER 30S. THUS...A FREEZE WATCH IS IN EFFECT
FOR MUCH OF THE EXTREME SOUTHERN PANHANDLE AND THE SOUTH PLAINS
DURING THIS TIME PERIOD. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 4:27 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
527 AM CDT MON MAY 2 2011

TXZ021>023-027-028-033-034-039>041-021130-
PARMER-CASTRO-SWISHER-BAILEY-LAMB-COCHRAN-HOCKLEY-YOAKUM-TERRY-
LYNN-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...MULESHOE...LITTLEFIELD...OLTON...MORTON...LEVELLAND...
PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...ODONNELL
527 AM CDT MON MAY 2 2011

...REDUCED THREAT OF FREEZING TEMPERATURES THIS MORNING...

ABUNDANT CLOUDS OVERNIGHT AND EARLY THIS MORNING HAVE PREVENTED
THE THREAT OF A FREEZE ACROSS ALL OF THE SOUTH PLAINS...HOWEVER
AREAS IN THE FAR SOUTHWEST PANHANDLE FROM FRIONA EAST TO DIMMITT
ARE EXPERIENCING DIMINISHING CLOUD COVER AND COLDER TEMPERATURES.
A SPOTTY FREEZE WILL BE POSSIBLE IN THESE AREAS THROUGH SUNRISE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 frost/freeze. Local standard time, as filed.

Frost/Freeze, Parmer

When
May 2, 4:30 AM CST to 7:00 AM CST
Where
Parmer forecast zone
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Frost/Freeze, Parmer

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Parmer forecast zone
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Frost/Freeze, Castro

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Castro forecast zone
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Frost/Freeze, Swisher

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Swisher forecast zone
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Frost/Freeze, Briscoe

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Briscoe forecast zone
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Frost/Freeze, Floyd

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Floyd forecast zone
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Frost/Freeze, Hale

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Hale forecast zone
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Frost/Freeze, Lamb

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Lamb forecast zone
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Frost/Freeze, Bailey

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Bailey forecast zone
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Frost/Freeze, Cochran

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Cochran forecast zone
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Frost/Freeze, Hockley

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Hockley forecast zone
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Frost/Freeze, Lubbock

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Lubbock forecast zone
Crop damage
$10,000
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Frost/Freeze, Crosby

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Crosby forecast zone
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Frost/Freeze, Lynn

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Lynn forecast zone
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Frost/Freeze, Terry

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Terry forecast zone
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Frost/Freeze, Yoakum

When
May 3, 1:00 AM CST to 7:00 AM CST
Where
Yoakum forecast zone
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314623, 314608, 314609, 314610, 314611, 314612, 314613, 314614, 314615, 314616, 314617, 314618, 314619, 314620, 314621, 314622.